Diet Tips for Managing Symptoms and Side Effects of HIV
Many people with HIV experience a number of symptoms and side effects that can be reduced with some diet modifications. It is always important to discuss all symptoms and side effects you are experiencing with a doctor and ensure that your body is getting the nutrients it needs to stay healthy and strong. Eating a high quality diet and taking certain supplements can help to minimize the effects of HIV, but you will also need to find ways to reduce side effects such as constipation, diarrhea and a lack of appetite.
If you are living with HIV, talk to your doctor about creating a meal plan that could slow down the progression of the disease. You may be able to work with a registered dietitian or nutritional counselor to develop a healthy meal plan that reduces some of the side effects and symptoms of the disease.
Reducing Constipation when Living with HIV
Constipation can occur from a lack of fiber in the diet and reduced bowel activity. In order to keep the bowels moving and reduce the risk of constipation, patients with HIV can:
- Increase fluid intake to up to 10 cups per day
- Increase activity levels, especially after a meal
- Increase fiber intake and include wheat bran, whole grains, legumes and fresh fruits and vegetables in the daily diet
- Take magnesium supplements with calcium to reduce the constipation effect
Reducing the Risk of Diarrhea when Living with HIV
Inflammation of the intestinal wall and foods that irritate the gut can cause diarrhea. Diarrhea is a common side effect of HIV because the immune cells within the intestine become so weak. It’s important for people living with HIV to:
- Eat foods high in potassium, including bananas and potatoes
- Taking calcium supplements twice a day
- Limit intake of insoluble fiber, including wheat bran and fruits and vegetables with the skin on them
- Reduce or eliminate consumption of high-fat foods, alcohol, caffeine, sweet drinks, tobacco and stimulants
Increasing Appetite when Living with HIV
Many people living with HIV experience a severe lack of appetite that can lead to wasting of the muscles and rapid weight loss. A lack of appetite can also be a side effect of certain drugs, depression or fatigue. In order to prevent some of the negative effect of a lack of appetite, people living with HIV can do the following:
- Consume meal replacement drinks
- Eat several meals throughout the day
- Eat on a schedule
- Make eating more pleasurable, with a variety of tasty foods and enjoy it with friends and family
- Stimulate the appetite with fresh air or light activity
Appetite stimulants such as Megace and Marinol can also help to increase hunger and make eating more enjoyable.
If you or a loved one are HIV positive, set up a consultation with your physician to discuss your diet plan. Your physician may refer you to a dietitian or nutrition counselor who can offer tips and suggestions for modifying your diet and help you better manage HIV symptoms and side effects.